The Full Story
In 2012, more than 296,000 people called Poison Control for help with a medication error. Taking the wrong medicine, taking too much medicine, giving the wrong medicine, mixing up medicines…there are so many ways to make mistakes.
Here are a few real-life situations with some real-life prevention tips.
I took my wife's medicine instead of my own…
Medicines can look alike. Prescription bottles look alike. One pile of pills on the counter looks like another pile of pills.
People who take each other's medicines both can wind up in the emergency room. Try these tips:
- Store each person's medicines in a different cabinet or small storage box.
- Color-code the medicine bottles. Stickers or markers can help - maybe a blue dot for his and a red dot for hers?
- Keep medicines in their bottles or pill sorters. A pile of pills on the counter is a mistake waiting to happen! The wrong spouse, a child, or a pet could swallow them.
I think I took my medicine twice…
Life is busy. Taking your medicine is only one of many things to remember. Here are a few ways of keeping track:
- Pill sorters or pill minders let you organize your pills for a week or a month at a time. You can tell at a glance if you've taken your medicine. A well-stocked pharmacy will have several types to choose from. (Most of these are NOT child-resistant. If there are young children who live in or visit your home, choose a child-resistant pill sorter.)
- A notebook, journal, or calendar can help. Write down or mark each time you take your medicine.
- Some people find that a timer helps them remember to take their medicines.
I took (or gave) two tablespoons of cough medicine instead of two teaspoons…You're sick. Your child is screaming. You're in a hurry. And you took (or gave) too much medicine. Here's how to give the right amount…every time.
- Read the label! Medicine labels may look different, but they all have information about how much is in one dose. Look for it.
- Measure liquid medicines with special measuring devices, such as medicine syringes and cups. If there isn't a measuring device with your medicine, ask your pharmacist about the correct type. DO NOT use household spoons; they are not the standard sizes for medicines.
- If you aren't sure about how to measure medicines, ask your pharmacist for help.
I took a cough medicine and a different cold medicine. Now I see that they have the same ingredients…
Many over-the-counter (OTC) cough and cold medicines have similar ingredients. Some allergy medicines also contain the same ingredients. It's easy to take an overdose of a pain reliever/fever reducer, antihistamine (for sneezing), decongestant (for stuffiness), and a cough reliever. Here's how to take cough, cold, and allergy medicines safely:
- Treat your symptoms. For example, take a cough suppressant if you have a cough. Don't choose a medicine that also has a decongestant and a pain reliever.
- Read and compare labels. For example, if one medicine has "acetaminophen" on the ingredient list, do not take another medicine with acetaminophen in it.
- Read the warnings on the label. For example, people with high blood pressure might be warned not to take a decongestant.
- Follow the dosing instructions. Take only as much as the label states for your (or your child's) age and weight.
- Take the medicine only as often as the label instructs. Taking too much will NOT make you feel better and will NOT make your cold go away faster!
If you make a mistake with medicine, use the webPOISONCONTROL® online tool for guidance or call Poison Control at 1-800-222-1222 right away. You will need to provide some information:
- the name of the medicine;
- the amount that was taken;
- when it was taken;
- the age of the person;
- the weight of the person;
- your name and phone number, if you call Poison Control, in case the call gets disconnected.
Most of the time, you can stay at home with Poison Control guidance. Sometimes you will need to go the emergency room. If so, the poison specialist will help you get an ambulance. Then, he or she will work with the emergency room staff to be sure you get the care you need.
Shannon Lee, RPh, BSPharm
Certified Specialist in Poison Information
Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Mowry JB, Spyker DA, Cantilena LR Jr., Bailey JE, Ford M. 2012 Annual report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 30th annual report. Clinical Toxicology. 2013; 51:949–1229.
Walsh KE, Roblin DW, Weingart SN, Houlahan KE, Degar B, Billett A, Keuker C, Biggins C, Li J, Wasilewski K, Mazor KM. Medication errors in the home: a multisite study of children with cancer. Pediatrics. 2013;131:e1405–e1414